Drug Could Protect Transplanted Kidneys

Share this content:

Leflunomide found to cut risk of allograft loss due to BK virus.

 

SAN FRANCISCO—Leflunomide may be effective in stabilizing allograft function in renal transplant recipients who have BK virus nephropathy, data suggest.

 

“There really aren't a lot of treatments for these patients. This agent seems to be effective at lowering viral load and improving graft survival,” said study investigator David Min, PharmD, associate professor of pharmacy practice at Western University of Health Sciences in Pomona, Calif. “This is an anti-rheumatoid arthritis medication and an immunosuppressant agent, but its metabolite is very effective for BK virus.”

 

Dr. Min and his colleagues, who presented findings here at the annual American Transplant Congress, identified a total of 20 patients who developed biopsy-confirmed BK virus nephropathy. The mean age of the patients was 50 years (range: 37-63 years; 14 male).

 

Eight patients were treated with cidofovir (control group) and 11 were treated with leflunomide. The total dose of leflunomide was 100 mg for the first five days and then it was reduced to 40 mg a day. The mean follow up was 840 days (381-1,269 days).

 

For 60% of the patients, the maintenance immunosuppression was tacrolimus, mycophenolate mofetil, and prednisone. The remaining patients were treated with cyclosporine, mycophenolate mofetil, and prednisone.  The patients had BK virus nephropathy for a mean of 513 days (range: 123-1,287 days).

 

All patients in the control group lost their allografts compared with only four in the leflunomide-treated group, Dr. Min reported. In both groups, patients who lost their grafts tended to develop BK virus nephropathy earlier in the post-transplant period compared with patients who had stable grafts function.

 

“We didn't see a lot of side effects with this agent,” Dr. Min said. “There can be some GI side effects, such as nausea and vomiting. However, this medication can cause liver toxicity, so you have to monitor the patients closely. If a patient develops liver toxicity then you have to reduce the dose.”

You must be a registered member of Renal and Urology News to post a comment.